BY A NORTH CAROLINA PHYSICIAN.

Katie L., colored, æt. 40, an expert and industrious laundress, but a

woman of lewd character, has been under observation for several years. A

reliable history of her previous life I cannot give. According to her

own account, she had suffered almost every ill to which flesh is heir,

excepting gonorrhœa and syphilis. There was a marked systolic murmur

over the base of the heart, which, since she showed no other symptom of

anæmia, I considered indicative of structural lesion; but as will be

seen, I was probably mistaken in this opinion.

The most interesting feature in her case, and for this I most often

prescribed, was the concurrence of epileptiform convulsions with every

menstrual epoch. For six years has this occurred with almost uniform

regularity, an occasional intermission only, having been brought about

as the result of medical treatment.

En passant, a word may here be said against the too generally accepted

idea that albumen found in the urine of puerperal women, after

convulsions, is an indication of a previously existing albuminuria. On

five successive occasions, I examined the urine passed by this woman

before the occurrence of convulsions, and within a few hours of the

attack.

_There was not a trace of Albumen._ Invariably I found the urine which

was passed _after_ the epileptic seizure to be _highly albuminous_. It

gradually resumed its normal character in from two to six days, in a

direct ratio to the severity of the attack. Again, the severity of the

convulsions maintained an inverse proportion to the quantity of the

menstrual discharge. When this was profuse the attack was light, when

scanty, more severe. The convulsions generally appeared just before, or

at the beginning of the monthly flow. Latterly their occurrence has been

somewhat irregular, as has also been the case with the menses. Elaterium

in ¼ grain doses, frequently cut them short, but exhausted the patient

to such an extent that it had to be discontinued. For several months

past I have been controlling the convulsions with ½ grain doses of

morphia per orem, repeating every hour until relieved. She has

frequently taken two, and a few weeks ago took three such doses, without

exhibiting symptoms of marked narcosis.

At 9 A. M., on February 25th, I was called to see her. She had had four

most violent convulsions during the previous night, and was complaining

of terrible pain in the head, with nausea and vomiting. She expressed

the conviction that another convulsion was imminent, and begged for

relief. I immediately and without hesitation introduced ½ grain of

hydrochlorate of morphia under the skin of the forearm, and having other

engagements, left her. At 12 M., I was sent for, and informed that

shortly after my departure, she sank into a deep sleep with stertorous

breathing. All efforts to rouse her, had failed. On examination, she

presented the following symptoms: There was total insensibility, except

a slight twitching of the eye-lids when the conjunctiva was touched. The

pupils were contracted to the size of a pin’s head. Respiration was

shallow, irregular and interrupted, and numbered ten to twelve per

minute. The extremities were cool and the face somewhat cyanosed. The

pulse beat regularly, though feebly, 110 per minute. To my surprise,

auscultation showed the _absence_ of all adventitious sounds over the

region of the heart.

Despite the gravity of the symptoms, I felt only a slight degree of

alarm, when I considered the improbability of so small a dose of morphia

proving fatal. Being compelled to leave, I merely directed the

attendants to keep up circulation, by friction of the extremities. At 3

P. M., the condition of patient was unchanged, except that the

extremities were more difficult to keep warm. Temperature in the axilla

was 97.4°. The breathing was not at all better, and insensibility was,

if possible, even more profound than at my previous visit. I injected

1–20th grain sulph. of atropia under the skin of the forearm, and during

the next hour I made frequent applications of a moderately strong

galvano-faradic current, one pole being placed in the epigastrium and

moved along the insertion of the diaphragm, while the other was pressed

upon the middle of the neck just behind the sterno-mastoid muscle. The

heart’s beat was temporarily strengthened, and respiration slightly

increased in depth and frequency by each application. At 4 P. M., I

injected 1–12th grain of atropia, continuing the use of electricity. At

5 P. M., the circulation appeared to be failing, the pulse being

decidedly weaker and the extremities cold. Respiration was about 15 per

minute, irregular and shallow. The pupils were still obstinately

contracted. I now injected 1–6th grain of atropia and placed a bottle of

hot water under each arm, and a large jug to the feet, still employing

electricity at intervals. At 6 P. M., the change in my patient was

evidently for the worse. To be sure the body was warm (100° F.), but the

pulse at the wrist could only irregularly be felt. The heart contracted

feebly but regularly 115 times per minute. Respiration was more shallow,

although now 18 to 20 per minute. The pupils were unchanged, and there

was absolute insensibility of the conjunctiva. I now injected ¼ grain of

atropia. In twenty minutes the effect of this dose was perceptible. The

pupils were widely dilated, and respiration increased to 30 per minute;

but alas, the heart, although it contracted 130 to 140 times per minute,

failed to convey even the slightest impulse to the wrist. Cyanosis had

disappeared but the insensibility continued.

During the next seven hours, I injected into the bowel ½ oz. of whiskey

every half hour. All of it was retained. During this time, the patient

occasionally made an unconscious effort to swallow the mucus which

accumulated in the fauces, and succeeded so far as to diminish

temporarily the rattling and gurgling which now accompanied every

respiration. Several times after this effort at swallowing, respiration

had to be stimulated by the electrical current. At midnight there was a

slight convulsion, after recovery from which the patient again lapsed

into the same condition. Gradually there was an increase in the rate

both of circulation and respiration, until at 4 A. M., the heart beat

150, and the breathing was 36 per minute. There was no dicrotism, but

the heart’s contraction was steadily becoming more feeble and imperfect.

The pupils were still widely dilated, the extremities warm, and the

temperature 101°. Fifteen minutes later the heart ceased to beat, and

death supervened without a struggle.

For my own sake, as well as for the good of the profession, I invite the

most rigid criticism of the above report. The case in many ways is both

interesting and instructive. Was this a case of opium poisoning? The

symptoms appear to answer this question in the affirmative. I have so

frequently given a similar, and even a larger dose in pressing

emergencies, without the least unpleasant effect, that I find it

difficult to realize the fact that this patient was fatally poisoned by

½ grain of morphia. Such an unlooked for result has given a terrible

shock to my confidence in the safety of large doses of morphia under any

circumstances. The heart lesion of it before existed, evidently did not

influence the result, as all signs of it were gone when I examined,

three hours after the administration of the morphia, and they were not

reproduced, even under the stimulation of electricity, atropia and

whiskey.

Did I give too little atropia? Three doses of 1–12th grain each,

sufficed to counteract the poisonous influence of 1½ ozs. tinct. opii,

in a case which presented much graver symptoms of poisoning, (vide pp.

65 and 66 N. C. MED. JOUR., Feb., 1879). Was I too slow in administering

the antidote? In the present case the use of atropia was commenced six

hours after the morphia was exhibited,—in the case above cited five

hours elapsed before any atropia was given. In the case I previously

reported, an aggregate of ¼ grain was given within seven hours after the

opiate was taken, in the present case ½ grain within eight hours. Did I

give too much atropia? At a single dose, Dr. Fothergill gave 1 grain in

a similar case, and the patient recovered.[3] (_Antagonism of

Medicines_, p. 133). Should I have given digitalis or strychnia

hypodermically to further stimulate the heart? That poor organ appeared

to be doing its best, and to tell the truth, I felt that I had had

enough of hypodermic medication for one day, and felt unwilling to risk

anything more, after being so disappointed in my expectation of relief

from atropia. I am open to conviction upon any one or all of the

questions I have propounded.

* * * * *

In the light of our present knowledge of laceration of the cervix uteri,

Dr. Whitehead’s article on “Hypertrophic Elongation of the Cervix Uteri”

(Trans. N. C. Medical Society, 1875, p. 90), has peculiar significance.

North Carolina Medical Journal. Vol. 3. No. 4. April, 1879 · 第 6 / 38 题